Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 41, NWS Las Vegas, NV

December 1, 2022Clark County, Lincoln County, Nye County, Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Dec 1, 2022, 1:40 AM PST for Clark County, Lincoln County, Nye County, Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Dec 1, 2022, 10:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2022, 1:40 AM PST (09:40 UTC)
In effect from
Dec 1, 2022, 10:00 AM PST
Expired
Dec 2, 2022, 4:00 AM PST
In force
18 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 110 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2965 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS75 KVEF 010940
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
140 AM PST Thu Dec 1 2022

AZZ001-CAZ522-523-NVZ015>020-011800-
/O.NEW.KVEF.WI.Y.0041.221201T1800Z-221202T1200Z/
Northwest Plateau-Death Valley National Park-
Western Mojave Desert-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Furnace Creek, 
Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, and Boulder City
140 AM PST Thu Dec 1 2022 /240 AM MST Thu Dec 1 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph
  expected. Gusts to 55 mph are expected in the Spring Mountains
  and Sheep Range.

* WHERE...In Arizona, Northwest Plateau. In California, Death 
  Valley National Park and Western Mojave Desert. In Nevada, 
  Lincoln County, Northeast Clark County, Western Clark and 
  Southern Nye County, Sheep Range, Spring Mountains-Red Rock 
  Canyon and Las Vegas Valley.

* WHEN...From 10 AM this morning to 4 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Difficult driving conditions due to reduced visibility from 
  patchy dust blowing is possible. 

* ADDITIONAL DETAILS...Sudden strong wind gusts are possible
  across US-95 between Desert Rock and Indian Springs this
  afternoon and evening. Strong winds over 50 mph is possible in 
  Red Rock this evening.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
836 
WWUS75 KVEF 011755
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
955 AM PST Thu Dec 1 2022

AZZ001-CAZ522-523-NVZ015>020-021200-
/O.CON.KVEF.WI.Y.0041.221201T1800Z-221202T1200Z/
Northwest Plateau-Death Valley National Park-
Western Mojave Desert-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Furnace Creek, 
Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, and Boulder City
955 AM PST Thu Dec 1 2022 /1055 AM MST Thu Dec 1 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph
  expected. Gusts up to 55 mph are expected in the Spring
  Mountains and Sheep Range.

* WHERE...In Arizona, Northwest Plateau. In California, Death 
  Valley National Park and Western Mojave Desert. In Nevada, 
  Lincoln County, Northeast Clark County, Western Clark and 
  Southern Nye County, Sheep Range, Spring Mountains-Red Rock 
  Canyon and Las Vegas Valley.

* WHEN...Until 4 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Difficult driving conditions due to reduced visibility from 
  patchy dust blowing is possible. 

* ADDITIONAL DETAILS...Sudden strong wind gusts are possible
  across US-95 between Desert Rock and Indian Springs this
  afternoon and evening. Strong winds over 50 mph is possible in
  Red Rock this evening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
412 
WWUS75 KVEF 021146
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
346 AM PST Fri Dec 2 2022

AZZ001-CAZ522-523-NVZ015>020-021300-
/O.EXP.KVEF.WI.Y.0041.000000T0000Z-221202T1200Z/
Northwest Plateau-Death Valley National Park-
Western Mojave Desert-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Furnace Creek, 
Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, and Boulder City
346 AM PST Fri Dec 2 2022 /446 AM MST Fri Dec 2 2022/

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Isolated impactful wind gusts are possible for the next hour or 
two in and around the Spring Mountains, however impactful winds 
have generally ended across the region. The wind advisory will be 
allowed to expire at 4 AM PST.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 30, 7:26 PM PST, 6 hours 14 minutes earlier.

Area forecast discussion, Nov 30, 7:26 PM PST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
726 PM PST Wed Nov 30 2022

.SYNOPSIS...A change in the weather pattern will bring the potential
for precipitation Thursday and Friday. Most of it is expected to
fall in the form of snow in the Sierra, with a lesser amount in the
White Mountains. No changes are expected in the headlines as the
system appears on track with snow totals. Beyond that, another
system will move into the region on Saturday afternoon and Sunday
which will bring additional snowfall to the Sierra and White
Mountains.
&&

.UPDATE...Well, we finished the month like many November days with
the average temperature below normal. For the month, that would be
26 days the average temperature was below normal, 3 days above
normal and 1 day exactly normal. With all those below normal days
the average temperature for the month will end up at 52.1 deg. or
5.1 below normal. That 52.1 deg. does not even come close to being
one of our Top 10 coldest November's. We would have had to have an
average temperature at or below 50.3 deg. to make that list.

Mostly clear skies over the area this evening as frontal band and
associated precipitation stretching from northern California inland
through southern Idaho. Trough over just off the PacNW coast progged
to sharpen down the northern California coast through Thursday
afternoon. System will then weaken and quickly race east across
Nevada tomorrow night. There will be a quick shot of dynamics and
favorable orographics for the southern Sierra Nevada Thursday
afternoon and evening. Expecting much lighter precipitation
associated with any spillover for the Owens Valley and White
Mountains. Delineation in precipitation becomes quite stark across
southern Nevada tomorrow night with very light amounts of rain/snow
for Esmeralda, central Nye, Lincoln counties as well as the Spring
Mountains and Sheep Range.

It will become windy across southern Great Basin and Mojave Desert
tomorrow, continuing through the night. We may need a wind headline
for some areas but will defer to next shift once all the 00Z
guidance is available.
&&

.PREV DISCUSSION...117 PM PST Wed Nov 30 2022
.SHORT TERM...Quiet conditions are expected tonight before a
significant change in the weather pattern occurs on Thursday. An
upper level low, currently off the coast of British Columbia, will
move into the northwest United States on Thursday morning. It
will quickly become an open wave once it comes ashore and rapidly
progress east as seen in the GEFS and ECMWF ensembles. Current
thinking is that orographic lift is the primary lifting mechanism,
confined mainly to the Sierra and White Mountains in the form of
snow. The GFS, ECMWF, and NAM IVT products indicate atmospheric
river flow reaching the Sierra starting Thursday morning. Most of
the flow is blocked by the Sierra and does not reach points east,
preventing a large amount of precipitation elsewhere.

However, some precipitation will begin to overtop the Sierra on
Thursday evening. This includes the White Mountains. Snow levels may
fall low enough in the Owens Valley and southern Great Basin on
Friday morning to receive light snowfall. Other low areas should
remain as rainfall, but storm totals will be light. In terms of snow
totals on the mountains, the eastern slope of the Sierra has a 50
percent probability of receiving at least one foot of snow, while
the White Mountains have a 25 percent chance of receiving at least
half a foot of snow. Any precipitation should end within the
forecast area by late Friday morning as the trough exits east. The
two headlines, a Winter Storm Warning for the Sierra and a Winter
Weather Advisory for the White Mountains, remain on track and no
modifications are anticipated at this time.

A secondary concern with this system is gusty winds. As the trough
moves east, a 700 mb southwesterly jet develops over the forecast
area with peak speeds up to 60 knots. At the surface this leads to
gusty southerly winds on Thursday. Sections of western San
Bernardino County, the southern Great Basin, and the Colorado River
Valley have a 70 percent chance or greater of gusts over 40 mph on
Thursday, and a local gust of 50 mph cannot be ruled out. Confidence
is low in widespread wind related impacts from this system. Once the
upper level ridge exits to the east, quieter weather is expected for
the remainder of Friday as a slight upper level ridging pattern
develops over the western United States.

.LONG TERM...The next system to impact the forecast area arrives
on Saturday afternoon. Another upper level trough, currently in
Alaska, will track southeast and come ashore in Oregon and
northern California. Unlike the previous system, there are signals
that this one is more likely to remain a 500 mb closed low for a
longer period of time over land rather than an open wave, and
move slower to the east. Another notable aspect is access to
moisture. The GEFS indicates better water vapor transport into
central California compared to previous runs, possibly as much as
Thursday's system. Orographic lift combined with improved lift
from the stronger wave increase confidence in greater
precipitation amounts in the Sierra. The latest NBM 4.1 gives the
eastern Sierra a 60 percent chance of receiving over 8 inches of
snow. That being said, discrepancy remains as the latest ECMWF
does not show a strong atmospheric river reaching the Sierra. Will
continue to watch to see if the ensembles come to an agreement.
With either solution, it appears that the valleys including Las
Vegas will remain dry while the Sierra take the majority of the
moisture. Precipitation should end by Sunday evening.

A dryer pattern takes hold after Monday as an upper level ridge
develops over the western CONUS and surface high pressure takes
hold. Temperatures should be slightly below normal for early
December with highs in the mid 50s in Las Vegas, the low 60s in the
Colorado River Valley, and the upper 30s in the southern Great
Basin.

&&

.AVIATION...For Harry Reid...Variable to occasional northeast winds
with speeds 7 kts or less are expected through the afternoon.
Southwest winds around 6 kts overnight are then forecast to turn
more southeast around 6-7 kts between 0700-1000 before shifting back
to the southwest and increasing to around 10-18 kts. These southwest
winds are expected to remain through the afternoon and into early
evening. FEW-SCT high clouds through tonight, are forecast to become
BKN Thursday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds are expected to be less than 10 kts favoring
typical diurnal directional trends. Otherwise, FEW-SCT high clouds
will persist through tonight. Clouds are expected to increase
overnight with SCT150 BKN200 near KBIH with SCT-BKN200 elsewhere.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Pierce

DISCUSSION...Meltzer
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 11:57 AM PSTWinter Storm WatchVEFInyo24 hr

Nearby

Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.